Alert archive / New York / Wind Advisories in 2020

Wind Advisory 4, NWS Burlington, VT

April 12, 2020Clinton County, Franklin County, St. Lawrence County, New York

NWS Burlington, VT issued this wind advisory at Apr 12, 2020, 4:25 PM EDT for Clinton County, Franklin County, St. Lawrence County, New York. It took effect at Apr 13, 2020, 5:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2020, 4:25 PM EDT (20:25 UTC)
In effect from
Apr 13, 2020, 5:00 PM EDT
Expired
Apr 14, 2020, 1:25 AM EDT
In force
8 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Franklin County, NY, St. Lawrence County, NY

The radar

The Burlington radar (KCXX), 96 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1884 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

197 
WWUS71 KBTV 122025
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
425 PM EDT Sun Apr 12 2020

NYZ026-027-087-131000-
/O.CON.KBTV.HW.W.0002.200413T1800Z-200414T0600Z/
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
Including the cities of Massena, Malone, Ogdensburg, Potsdam, 
and Gouverneur
425 PM EDT Sun Apr 12 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 PM MONDAY TO 2 AM
EDT TUESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 60 mph 
  expected.

* WHERE...The Saint Lawrence Valley of New York which includes 
  Northern and Southwestern Saint Lawrence County as well as 
  Northern Franklin County of New York.

* WHEN...From 2 PM Monday to 2 AM EDT Tuesday.

* IMPACTS...Winds of this magnitude can blow down trees and power
  lines and cause numerous power outages.

* ADDITIONAL DETAILS...The greatest likelihood of winds capable of
  producing damage and power outages will be from 500 pm Monday 
  afternoon through about midnight Monday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons across the Saint Lawrence Valley of New York should take
the necessary action and prepare for strong to damaging winds and 
power outages Monday afternoon through early Tuesday morning.

&&

$$

NYZ028>031-131000-
/O.NEW.KBTV.WI.Y.0004.200413T2100Z-200414T0900Z/
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-
Including the cities of Plattsburgh, Star Lake, Saranac Lake, 
Tupper Lake, and Dannemora
425 PM EDT Sun Apr 12 2020

...WIND ADVISORY IN EFFECT FROM 5 PM MONDAY TO 5 AM EDT TUESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of the northern Adirondacks and northeast New
  York. This includes Clinton County, Southern Franklin County,
  and southeast Saint Lawrence County.

* WHEN...From 5 PM Monday to 5 AM EDT Tuesday.

* IMPACTS...Winds of this magnitude can blow down trees and power
  lines and cause isolated to scattered power outages.

* ADDITIONAL DETAILS...Late day showers and isolated thunderstorms
  Monday afternoon may also cause strong localized wind gusts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons across the northern Adirondacks and northeast New York 
should take the necessary action and prepare for strong winds and
possible power outages late Monday afternoon through early 
Tuesday morning.

&&

$$

Evenson/Lahiff/Kutikoff
3 follow-up statements
894 
WWUS71 KBTV 130711
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
311 AM EDT Mon Apr 13 2020

NYZ026-027-087-132100-
/O.CON.KBTV.HW.W.0002.200413T1800Z-200414T0600Z/
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
Including the cities of Massena, Malone, Ogdensburg, Potsdam, 
and Gouverneur
311 AM EDT Mon Apr 13 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON
TO 2 AM EDT TUESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 60 mph 
  expected.

* WHERE...The Saint Lawrence Valley of New York which includes 
  Northern and Southwestern Saint Lawrence County as well as 
  Northern Franklin County of New York.

* WHEN...From 2 PM today to 2 AM EDT Tuesday.

* IMPACTS...Winds of this magnitude can blow down trees and 
  power lines and cause numerous power outages.

* ADDITIONAL DETAILS...The greatest likelihood of winds capable of
  producing damage and power outages will be from 5 PM this 
  afternoon through about midnight tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NYZ028>031-132100-
/O.CON.KBTV.WI.Y.0004.200413T2100Z-200414T0900Z/
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-
Including the cities of Plattsburgh, Star Lake, Saranac Lake, 
Tupper Lake, and Dannemora
311 AM EDT Mon Apr 13 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 AM EDT TUESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of the northern Adirondacks and northeast New
  York. This includes Clinton County, southern Franklin County, 
  and southeastern Saint Lawrence County.

* WHEN...From 5 PM today to 5 AM EDT Tuesday.

* IMPACTS...Winds of this magnitude can blow down trees and 
  power lines and cause isolated to scattered power outages.

* ADDITIONAL DETAILS...Late day showers and isolated thunderstorms
  this afternoon may also cause strong localized wind gusts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
172 
WWUS71 KBTV 131940
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
340 PM EDT Mon Apr 13 2020

NYZ026-027-087-140600-
/O.CON.KBTV.HW.W.0002.000000T0000Z-200414T0600Z/
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
Including the cities of Massena, Malone, Ogdensburg, Potsdam, 
and Gouverneur
340 PM EDT Mon Apr 13 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 AM EDT TUESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts in the 50 to 60
  mph range.

* WHERE...The Saint Lawrence Valley of New York which includes 
  Northern and Southwestern Saint Lawrence County as well as 
  Northern Franklin County of New York.

* WHEN...From 2 PM today to 2 AM EDT Tuesday.

* IMPACTS...Winds of this magnitude can blow down trees and 
  power lines and cause scattered to numerous power outages.

* ADDITIONAL DETAILS...The greatest likelihood of winds capable 
  of producing damage and power outages will be from 5 PM this 
  afternoon through about midnight tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons across the Saint Lawrence Valley of New York should take
the necessary action and prepare for strong to damaging winds and 
power outages now through early Tuesday morning.

&&

$$

NYZ028>031-140600-
/O.CON.KBTV.WI.Y.0004.200413T2100Z-200414T0900Z/
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-
Including the cities of Plattsburgh, Star Lake, Saranac Lake, 
Tupper Lake, and Dannemora
340 PM EDT Mon Apr 13 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT TUESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts in the 45 to 50
  mph range.

* WHERE...Portions of the northern Adirondacks and northeast New 
  York. This includes Clinton County, southern Franklin County, 
  and southeastern Saint Lawrence County.

* WHEN...From 5 PM today to 5 AM EDT Tuesday.

* IMPACTS...Winds of this magnitude can blow down trees and 
  power lines and cause isolated to scattered power outages.

* ADDITIONAL DETAILS...Late day showers and isolated thunderstorms
  may also cause strong, localized wind gusts. Otherwise, the
  greatest likelihood of strong wind gusts will be from 8 PM
  through about 2 AM Tuesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons across the northern Adirondacks and northeast New York 
should take the necessary action and prepare for strong winds and
possible power outages through early Tuesday morning.

&&

$$

Evenson
667 
WWUS71 KBTV 140525
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
125 AM EDT Tue Apr 14 2020

NYZ026-027-087-140630-
/O.CAN.KBTV.HW.W.0002.000000T0000Z-200414T0600Z/
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
Including the cities of Massena, Malone, Ogdensburg, Potsdam, 
and Gouverneur
125 AM EDT Tue Apr 14 2020

...HIGH WIND WARNING IS CANCELLED...

The threat of wind gusts in excess of 50 mph has ended across the
St. Lawrence Valley. West winds of 15 to 25 mph with gusts to 35 
mph will continue through the pre-dawn hours this morning before 
gradually lowering further after sunrise. 

$$

NYZ028>031-140630-
/O.CAN.KBTV.WI.Y.0004.000000T0000Z-200414T0900Z/
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-
Including the cities of Plattsburgh, Star Lake, Saranac Lake, 
Tupper Lake, and Dannemora
125 AM EDT Tue Apr 14 2020

...WIND ADVISORY IS CANCELLED...

The threat of wind gusts in excess of 45 mph has ended across the
northern Adirondacks region. West winds of 15 to 25 mph with 
gusts to 35 mph will continue through the pre-dawn hours this 
morning before gradually lowering further after sunrise. 

$$

BANACOS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Apr 12, 2:01 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 12, 2:01 PM EDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
201 PM EDT Sun Apr 12 2020

.SYNOPSIS...
Warmer temperatures are expected today with highs in the 50s. A
rapidly intensifying low pressure system tracking to our
northwest will bring strong and gusty winds and widespread
rainfall to the area Monday. Rainfall will end after a frontal
passage Monday afternoon, followed by increasing winds. Winds
will be strongest in the Saint Lawrence Valley late Monday,
where gusts up to 60 mph are expected and a High Wind Warning
has been issued. Winds will relax some Monday night, but gusty
conditions can still be expected through Tuesday. Temperatures
trend cooler starting Tuesday, with highs in the 40s forecast
for the rest of the work week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 146 PM EDT Sunday...Going forecast in real good shape and
no changes needed at this time. Dry weather with temperatures at
or above seasonal normals looks good for this afternoon. Clouds
will continue to gradually increase over the area.

Previous Discussion...
Ridging will crest over the North Country early this morning,
then slide to the east through the remainder of the day. Flow
will become increasingly southwesterly, ushering in a warm and
moist air mass. Temperatures will climb into the mid 50s today,
with some breezy southerly winds expected during the afternoon.

Attention then turns to a rapidly strengthening low pressure
system lifting northeastward out of the Mississippi River Valley
and into the Great Lakes Region. The system will push a warm
front northeastward through our forecast area late Sunday into
Sunday night. Precipitation will be slow to arrive as better
dynamics remain to our southwest Sunday night. However, by
daybreak Monday morning, rain will begin to spread over the
North Country as the center of the low moves into southern
Ontario. Two main concerns with this system are (1) strong and
gusty winds, and (2) moderate rainfall amounts with a few
embedded thunderstorms possible.

Coupled upper-level jet streaks will allow for the rapid
intensification of the low pressure system and for the
strengthening of the southerly LLJ in the warm sector of the
cyclone. As a result, southerly surface winds will rapidly pick
up Monday morning over our forecast area, especially channeled
up the Champlain Valley and on the northern slopes of the
Adirondacks where gusts in excess of 40 mph are possible.
Ongoing rain and windy conditions can be expected through the
day Monday until the system's cold front sweeps through Monday
afternoon. A line of heavier showers will accompany the frontal
passage, with a slight chance of embedded thunderstorms as
models continue to indicate some marginal instability. Any
heavier showers or embedded thunderstorms could bring some
locally strong wind gusts.

Should see a fairly abrupt transition to drier and increasingly
windy conditions directly after the frontal passage as the
system's dry slot wraps into the area. As low-levels destabilize
behind the frontal passage, increasing mixing heights will
begin to mix down higher momentum aloft to the surface, and this
is when the strongest winds are expected. As far as the
magnitude of winds, GFS continues to be an outlier with the
deepest mixing and the strongest southwesterly LLJ moving over
the Saint Lawrence Valley. Nonetheless, all models are in
agreement that the Saint Lawrence Valley will see the highest
winds, with gusts up to 60 mph expected Monday afternoon into
early Monday night. Elsewhere, gusts will generally be in the 35
to 45 mph range.

Storm total QPF amounts will be in the half to one inch range
across the region. This, combined with snowmelt, will result in
rises in area waterways, especially on smaller river and
streams. Will need to monitor northeastern Vermont and the
Passumpsic Basin for possible minor flood concerns late Monday,
but otherwise mainstem rivers should stay below bankful.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
As of 323 AM EDT Sunday...Monday night and Tuesday will be
mainly dry behind the front, although a stray shower can't be
ruled out with broad cyclonic flow in place. Gusty winds will
decrease in magnitude to the 20 to 35 mph range Monday night,
persisting through Tuesday afternoon as the boundary layer
remains well mixed. Tuesday will be noticeably colder behind the
system, with highs expected to return back to the 40s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 312 AM EDT Sunday...No significant weather is anticipated during
the extended forecast period at this time. Broad mid and upper
level trough, consistent in both the 00Z ECMWF and GFS, will
maintain temperatures below seasonal levels for mid-April. Lows
Tuesday night, Wednesday night, and Thursday night are all
expected in the mid 20s to lower 30s, warmest in the Champlain
Valley. Daytime highs across the North Country are generally
expected to range from the mid 40s to lower 50s. Precipitation
chances are quite limited Tuesday night through Friday.
Thereafter, both the 00Z ECMWF and GFS are now both consistent
in showing a quick moving shortwave trough and sfc low moving
out of the Ohio Valley. Associated sfc low pressure ultimately
moves across srn New England and deepens in the Gulf of Maine
while departing eastward Saturday morning. This system may bring
a period of stratiform rainfall and snow across the higher
terrain Friday night into Saturday morning. Given lack of run-
to-run continuity with this feature currently, kept PoPs low
(around 30%) and we'll monitor to see if this feature is
maintained in the 12Z NWP guidance suite.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Through 18Z Monday...Through the remainder of today VFR
conditions will prevail with cigs generally 5-15kft. After 06Z
and through the remainder of the period, widespread rainfall
moves in from southwest to northeast reducing cigs and vsby both
to MVFR with brief periods of IFR vsby in heavier showers. Of
other concern will be winds through the period, beginning this
afternoon gusty from the south at 10-20kts, but abating during
the overnight hours to less than 10kts. Approaching 12Z though
winds aloft increase rapidly with southerly LLWS up to 50kts
likely on Monday and surface gusts increasing to 20-30kts
towards 18Z.

Outlook...

Monday Night: Mainly VFR, with local MVFR possible. Strong winds
with gusts to 50 kt. Chance SHRA.
Tuesday: VFR. Windy with gusts to 30 kt. NO SIG WX.
Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. Slight chance SHRA.
Wednesday Night: VFR. Slight chance SHRA, Slight chance SHSN.
Thursday: Mainly VFR, with local MVFR possible. Chance SHRA.
Thursday Night: VFR. Slight chance SHSN.
Friday: VFR. Slight chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...High Wind Warning from 2 PM Monday to 2 AM EDT Tuesday for
     NYZ026-027-087.

&&

SYNOPSIS...Duell
NEAR TERM...Duell/Evenson
SHORT TERM...Duell
LONG TERM...Banacos
AVIATION...Lahiff
Hazardous weather outlook, Apr 12, 3:19 AM EDT, 13 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
319 AM EDT Sun Apr 12 2020

NYZ028>031-034-035-VTZ001>012-016>019-130730-
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-Western Essex-Eastern Essex-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
319 AM EDT Sun Apr 12 2020

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong winds are expected Monday and Monday night with south to
southwesterly wind gusts in the 30 to 50 mph range across much of
northern New York and Vermont. Gusty winds will continue into
Tuesday. In addition...expect rises on area waterways Monday and
Monday night as widespread rainfall occurs. Amounts will generally be
in the half inch to one inch range and with some snowmelt smaller
rivers and streams will have the best potential to see the most
significant rises.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-027-087-130730-
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
319 AM EDT Sun Apr 12 2020

...HIGH WIND WARNING IN EFFECT FROM 2 PM MONDAY TO 2 AM EDT
TUESDAY...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 3:15 AM EDTHigh Wind WarningBTVFranklin, St. Lawrence46 hr

Nearby

Wind Advisories in New York, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.